Alert archive / Florida / Flash Flood Warnings in 2002

Flash Flood Warning 1, NWS Jacksonville, FL

June 21, 2002Duval County, Florida

NWS Jacksonville, FL issued this flash flood warning at Jun 21, 2002, 11:18 AM EDT for Duval County, Florida. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2002, 11:18 AM EDT (15:18 UTC)
Expired
Jun 21, 2002, 3:00 PM EDT
In force
4 hr
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Duval County, FL

The radar

The Jacksonville radar (KJAX), 17 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 3.3 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 345 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
345 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
448 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KJAX 211518
FFWJAX
FLC031-211900-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1115 AM EDT FRI JUN 21 2002

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* FLOOD WARNING FOR...
  DUVAL COUNTY IN NORTHEAST FLORIDA

* UNTIL 300 PM EDT

* AT 1100 AM EDT...SKYWARN WEATHER SPOTTERS REPORTED FLOODING IN
  SEVERAL LOCATIONS IN DUVAL COUNTY. HEAVY RAINFALL IS EXPECTED TO
  CONTINUE INTO THE MID-AFTERNOON AND WILL LIKELY LEAD TO MORE
  SIGNIFICANT FLOODING. IF YOU ARE IN A FLOOD PRONE AREA AND HAVE
  EXPERIENCED FLOODING IN THE PAST YOU MAY EXPERIENCE FLOODING THIS
  AFTERNOON. INTERESTS IN FLOOD PRONE AREAS SHOULD TAKE ACTION NOW
  TO PROTECT LIFE AND PROPERTY.  

* DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
  ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
  CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
  QUICKLY.

A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU 
ARE IN THE WARNING AREA TAKE PROTECTIVE ACTIONS IMMEDIATELY.

$$

LAT...LON 3053 8151 3021 8142 3014 8148 3015 8162
          3021 8169 3019 8202 3027 8202 3055 8172

SANDRIK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 9:00 AM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 21, 9:00 AM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
900 AM EDT FRI JUN 21 2002

LOW LEVEL COASTAL TROUGH LIES RIGHT ALONG THE IMMEDIATE COAST THIS
MORNING WITH A MESO LOW SPINNING WEST ACROSS FLAGLER AND PUTNAM
COUNTIES. THE MESO-LOW IS SERVING TO FOCUS THE GREATEST SURFACE
CONVERGENCE AND THE THE MAIN RAINFALL BANDS OVER ST JOHNS...CLAY...
DUVAL...NASSAU AND CAMDEN COUNTIES. I EXPECT HEAVY RAINFALL TO
CONTINUE BETWEEN THE COAST AND THE ST JOHNS RIVER NORTH OF DOWNTOWN
AND ALSO EAST OF I-95 NORTH OF DOWNTOWN. RAINFALL TOTALS IN GENERAL
HAVE BEEN REASONABLE BUT A FEW LOCATIONS...LIKE NEAR ST AUGUSTINE...
HAVE BEEN DUMPED ON WITH UP TO FOUR INCHES OF RAIN. SINCE THE AREA IS
SOMEWHAT SATURATED (HOW LONG HAS IT BEEN SINCE I COULD SAY THAT) AND
IT DOESNT LOOK LIKE THE RAINFALL WILL LET UP THIS MORNING HAVE
ISSUED AN URBAN AND SMALL STREAM FLOOD ADVISORY FOR DUVAL...NASSAU
AND ST JOHNS COUNTIES. I DONT SEE THE NEED FOR A FLOOD WATCH AT
THIS TIME AND FEEL MOST PROBLEMS WILL BE IN POOR DRAINAGE LOCATIONS.
ALSO THE ADVISORY SERVES TO FURTHER HIGHLIGHT THE POSSIBILITY OF
FLOODING AND I LEFT OPEN THE POSSIBILITY OF WARNINGS SHOULD
SIGNIFICANT FLOODING OCCUR.

WITH THE UPPER LEVEL LOW SPINNING OVER THE FORECAST AREA THE
REMAINDER OF THE DAY SHOULD BE NASTY. FOCUS MAY SHIFT FROM THE
COAST TO INLAND LOCATIONS THIS AFTERNOON...ESPECIALLY IF THE DRY
SLOT ALLOWS SIGNIFICANT DAYTIME HEATING OVER THE SOUTHERN ZONES. STAY
TUNED WEATHER FANS.

MARINE...ST AUGUSTINE RINNING 17-20 KNOTS THIS AM AND WILL KEEP
SMALL CRAFT EXERCISE CAUTION GOING.

.JAX...
.GA...NONE.
.FL...NONE..

SANDRIK

In the hours before

Special weather statement, Jun 21, 10:30 AM EDT, 48 minutes before
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-212000-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1030 AM EDT FRI JUN 21 2002

...FLOOD WATCH FOR CAMDEN...CLAY...DUVAL...GLYNN...NASSAU AND ST
JOHNS COUNTIES THROUGH 4 PM...

AN UPPER LEVEL LOW PRESSURE OVER THE SOUTHEAST STATES WAS DRAWING
VERY MOIST AIR FROM THE CARIBBEAN SEA AND GULF OF MEXICO ACROSS THE
AREA. A SURFACE TROF AND LOW PRESSURE CENTER WERE DEVELOPING ALONG
THE NORTHEAST FLORIDA COAST AND WERE DRAWING VERY MOIST ATLANTIC
OCEAN AIR ACROSS THE REGION.

THE COMBINATION OF THE TWO AIR MASSES WILL RESULT IN VERY HEAVY
RAINFALL TODAY ALONG THE COAST FROM SAINT SIMONS ISLAND SOUTH TO
MATANZAS INLET AND FROM THE COASTLINE INLAND TO HIGHWAY 301.

STORM SPOTTERS ARE REQUESTED TO REPORT ANY OCCURRENCES OF FLOODING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

SANDRIK

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:55 PM EDTFlash Flood WarningJAXDuval3 hr

Nearby

Flash Flood Warnings in Florida, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.